Tornadoes · United States · Texas · 2009
EF1 tornado, Rule to Sagerton, Texas, June 13, 2009
From Rule to Sagerton, this EF1 tornado ran 0.4 miles across Haskell County on June 13, 2009, touching down at 7:08 PM CDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 13, 2009
- Touchdown
- 7:08 PM CDT (00:08 UTC)
- Lifted
- 7:15 PM CDT (00:15 UTC)
- On the ground
- 7 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- Haskell County
- Touchdown point
- 33.038, -99.904
- Lift-off point
- 33.035, -99.899
- Record number
- 0906131808-01
What the Weather Service recorded
On June 13, thunderstorms developed along an outflow boundary across Northwest Texas. A supercell thunderstorm moved southeast across Haskell County and produced a strong tornado. There was significant damage near Rule. Also, large hail and widespread 60 to 70 mph winds were reported with this severe storm.
A National Weather Service survey team found a quarter mile wide EF2 tornado that tore the roof off of four homes and desroyed several outbuildings, irrigation sprinklers, and power poles.
A photo of this tornado over an open field was capatured by a passerby using a cell phone camera. The path length was estimated and the times were synchronized with radar data.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
51 minutes of warning. NWS SJT issued a tornado warning for this county at 23:17 UTC, 51 minutes before the tornado touched down, in force until 00:15 UTC.
The county was under a tornado watch, issued at 20:20 UTC and running to 04:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:20 UTC | 04:00 UTC | Tornado Watch | SJT |
| 23:17 UTC | 00:15 UTC | Tornado Warning | SJT |
| 00:10 UTC | 00:39 UTC | Tornado Warning | SJT |
| 00:44 UTC | 03:30 UTC | Flood Advisory | SJT |
| 00:45 UTC | 01:45 UTC | Severe Thunderstorm Warning | SJT |
| 00:54 UTC | 01:30 UTC | Tornado Warning | SJT |
| 02:23 UTC | 03:00 UTC | Severe Thunderstorm Warning | SJT |
| 02:54 UTC | 04:00 UTC | Severe Thunderstorm Warning | SJT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:15 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at Jun 13, 6:07 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 13, 6:07 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 607 PM CDT SAT JUN 13 2009 .AVIATION... /00Z UPDATE/ VFR CONDITIONS WILL CONTINUE OVER WEST CENTRAL TEXAS THROUGH THE NEXT 24 HOURS. THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING OVER THE NORTHERN TERMINALS...WILL INCLUDE MENTION OF CB IN THE KABI AND KSJT TAFS. SOUTHERLY WINDS WILL GUST TO AROUND 20 KNOTS OVER ALL TERMINALS THROUGH THIS EVENING BEFORE DECREASING TO AROUND 10 KNOTS OVERNIGHT. SOUTHERLY WINDS WILL GUST TO AROUND 20 KNOTS AGAIN TOMORROW AFTERNOON. && .PREV DISCUSSION... /ISSUED 339 PM CDT SAT JUN 13 2009/ SHORT TERM... SURFACE MAP THIS AFTERNOON INDICATES A SURFACE FRONT FROM NORTH CENTRAL OKLAHOMA WESTWARD INTO THE TEXAS PANHANDLE. A DRYLINE EXTENDED ALONG THE TEXAS/NEW MEXICO BORDER INTO THE TRANSPECOS REGION. STORMS HAVE BEGUN DEVELOPING FROM THE TEXAS SOUTH PLAINS INTO THE TRANSPECOS. WEST CENTRAL TEXAS IS SOUTH AND EAST OF THESE BOUNDARIES WITH EXTREME INSTABILITY OVER THE AREA. SBCAPES ARE IN THE 4500 TO 5000 J/KG RANGE FROM ABILENE TO SAN ANGELO TO OZONA. STORMS SHOULD CONTINUE TO DEVELOP ALONG THE BOUNDARIES AND MOVE EAST INTO WEST CENTRAL TEXAS. MESOANALYSIS DOES INDICATE GOOD MOISTURE CONVERGENCE THROUGH THE BIG COUNTRY...SO STORMS COULD DEVELOP EARLY IN THIS AREA. AN MCS OR TWO MAY DEVELOP THIS EVENING AND MOVE SOUTHEAST ACROSS THE BIG COUNTRY...SO VERY HEAVY RAINFALL MAY BE A CONCERN. COULD BE ANOTHER ROUND OF STORMS DEVELOP ALONG THE DRYLINE TO OUR WEST SUNDAY AFTERNOON/EVENING...AND MOVING EAST INTO THE WESTERN PART OF THE CWA. LONG TERM... THE UPPER LEVEL RIDGE OVER THE CENTRAL U.S. WILL CONTINUE TO FLATTEN THE FIRST PART OF THE WORK WEEK AS SHORTWAVES EJECT OUT OF THE WEST COAST TROUGH AND INTO THE CENTRAL PLAINS. UPPER RIDGE BEGINS TO AMPLIFY AGAIN BY MID WEEK AS THE RIDGE BUILDS TO THE NORTHWEST. WARM 700 MB TEMPERATURES SHOULD CAP THE ATMOSPHERE DURING THE LONG TERM PERIOD AND WITH THE DRYLINE REMAINING WEST OF WEST CENTRAL TEXAS...WE WILL CONTINUE THE DRY FORECAST. THE GFS DOES BRING A COLD FRONT INTO THE BIG COUNTRY FRIDAY...BUT WE WILL NOT JUMP ON THIS YET...CONTINUING THE HOT TEMPERATURES THROUGH THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 74 99 72 100 74 / 50 10 10 10 10 SAN ANGELO 74 103 74 102 74 / 20 10 10 10 10 JUNCTION 73 101 74 100 74 / 20 10 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/15
Hazardous weather outlook, Jun 13, 3:20 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 320 PM CDT SAT JUN 13 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-142030- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 320 PM CDT SAT JUN 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. THE RISK AREA IS GENERALLY ALONG AND WEST OF A BROWNWOOD TO OZONE LINE. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS WEST TEXAS TODAY AS A DRY LINE DEVELOPS OUT TO THE WEST. IN ADDITION...A STATIONARY FRONT WILL LINGER ACROSS NORTH TEXAS THROUGH THE AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE WEST AND NORTH OF THE AREA...THEN MOVE INTO WEST CENTRAL TEXAS DURING THE LATE AFTERNOON HOURS. THESE STORMS ARE EXPECTED TO CONTINUE INTO THE NIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE VERY LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jun 13, 4:28 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 428 PM CDT SAT JUN 13 2009 TXZ049-054-132230- NOLAN TX-FISHER TX- 428 PM CDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT FOR NOLAN AND FISHER COUNTIES... AT 428 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTHEAST OF ROSCOE...MOVING NORTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ROSCOE BY 445 PM CDT SWEETWATER AND LAKE SWEETWATER BY 515 PM CDT GANNON...BUSBY AND CAPITOLA BY 530 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR WEST CENTRAL TEXAS.
Local storm report, Jun 13, 5:54 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
554 PM CDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL ROSCOE 32.45N 100.54W
06/13/2009 E0.88 INCH NOLAN TX CO-OP OBSERVER
NICKEL SIZE HAIL ON EAST SIDE OF ROSCOE.
0540 PM HAIL ROSCOE 32.45N 100.54W
06/13/2009 E1.25 INCH NOLAN TX CO-OP OBSERVER
HALF DOLLAR SIZE HAIL ON EAST SIDE OF ROSCOE.
&&
SNAGLEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 00:00Z
0.1 hours before the tornado, 245 km from the path. June 14, 2009.
- Mixed-layer CAPE
- 4159 J/kg
- Mixed-layer CIN
- -32 J/kg
- Surface CAPE
- 5059 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 7.2 K/km
Fort Worth, TX (KFWD), 12:00Z
11.9 hours after it, 245 km from the path. June 14, 2009.
- Mixed-layer CAPE
- 1838 J/kg
- Mixed-layer CIN
- -302 J/kg
- Surface CAPE
- 192 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
- 0-3 km lapse rate
- 3.4 K/km
The surface observations
Dyess Afb/Abilene (DYS), 69 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:55 UTC | 92.3 | 73.2 | 120° 16 kt | 24 | 1008.8 | |
| 23:01 UTC | 91.4 | 73.4 | 120° 17 kt | 23 | 1008.8 | -DZ |
| 23:31 UTC | 89.6 | 69.8 | 110° 14 kt | 1008.8 | ||
| 23:55 UTC | 92.3 | 69.8 | 120° 15 kt | 1009.1 | ||
| 00:55 UTC | 90.5 | 67 | 140° 16 kt | 1009.5 | ||
| 01:55 UTC | 90 | 64 | 150° 17 kt | 21 | 1009.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:22 UTC | TSTM WND GST 75 | 17 E Jayton | Stonewall, TX | ESTIMATED WIND GUSTS OCCURRED AT 610 PM |
| 23:30 UTC | TSTM WND GST 100 | 3 Ne Aspermont | Stonewall, TX | 620 PM GUST TO 60 MPH 625 PM GUST TO 93 MPH 635 PM GUST TO 70 MPH ALL ARE MESONET REPORTS |
| 23:34 UTC | TSTM WND DMG | 1 N Aspermont | Stonewall, TX | *** 1 INJ *** TRACTOR TRAILER BLOWN OVER NR JUNCTION HWYS 83 AND 380. DRIVER SUSTAINED MINOR INJURIES BUT WAS RELEASED. |
| 23:35 UTC | TSTM WND DMG | 5 E Aspermont | Stonewall, TX | CHASERS REPORT MODERATE TO SEVERE DAMAGES TO SEVERAL HOMES. LOCAL OFFICIALS REPORT ONE HOME SEVERELY DAMAGED AND FAMILY DISPLACED. ALSO TREE...FENCE...UTILITY DAMAGES REPORTEDLY WIDESPREAD. EVENT TIME ESTIMATED. |
| 23:39 UTC | TORNADO | 3 Wnw Rule | Haskell, TX | A SURVEY TEAM FOUND A 1/4 MILE WIDE EF2 TORNADO THAT TORE THE ROOF OFF OF 4 HOMES AND DESTROYED SEVERAL OUTBUILDINGS...IRRIGATION SPRINKLERS...AND MANY POWER POLES. THE TORNADO TRACKED FROM 3 MILES WNW OF RULE TO 1/2 MIL |
| 23:45 UTC | TSTM WND GST 70 | Rule | Haskell, TX | WIND GUSTS FROM 60 TO 70 MPH REPORTED IN RULE AT 645 PM. |
| 23:45 UTC | HAIL 1 | Rule | Haskell, TX | NICKEL TO QUARTER SIZE HAIL REPORTED IN RULE AT 645 PM. |
| 23:53 UTC | TSTM WND GST 100 | 3 Ne Aspermont | Stonewall, TX | 620 PM GUST TO 60 MPH 625 PM GUST TO 93 MPH 635 PM GUST TO 70 MPH ALL ARE MESONET REPORTS |
| 00:10 UTC | TSTM WND GST 68 | 1 Nw Haskell | Haskell, TX | WEST TEXAS MESONET IN HASKELL MEASURED A WIND GUST OF 68 MPH AT 710 PM BEFORE LOSING COMMUNICATIONS. |
| 00:25 UTC | HAIL 1.25 | Rule | Haskell, TX | |
| 00:48 UTC | TSTM WND DMG | 1 Nw Haskell | Haskell, TX | A TELEPHONE POLE WAS BLOWN DOWN. |
| 00:50 UTC | TSTM WND GST 60 | Munday | Knox, TX | |
| 00:54 UTC | TORNADO | 3 E Stamford | Jones, TX | |
| 02:19 UTC | TSTM WND GST 59 | 7 Nw Stamford | Haskell, TX | |
| 02:35 UTC | TSTM WND GST 63 | 1 Nw Haskell | Haskell, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of June 13, 2009
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 13 | 6:25 PM CDT | EF1 | Stonewall, TX | 4.0 | 200 | $100,000 | ||
| June 13 | 6:30 PM CDT | EF2 | Haskell, TX | 3.6 | 440 | $1.0 million | ||
| June 13 | 6:32 PM CDT | EF0 | Briscoe, TX | 0.0 | 50 | |||
| June 13 | 6:51 PM CDT | EF0 | Briscoe, TX | 0.8 | 75 | |||
| June 13 | 6:01 PM MDT | EF0 | Baca, CO | 0.6 | 50 | |||
| June 13 | 6:36 PM MDT | EF0 | Morgan, CO | 0.1 | 50 | |||
| June 13 | 6:47 PM MDT | EF0 | Prowers, CO | 0.6 | 25 | |||
| June 13 | 7:54 PM CDT | EF0 | Jones, TX | 0.0 | 10 | |||
| June 13 | 7:25 PM MDT | EF0 | Adams, CO | 0.1 | 50 | |||
| June 13 | 8:08 PM MDT | EF0 | Adams, CO | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.